Some antidepressants are licensed to ease menopausal symptoms.
The researchers publishing in a journal from The BMJ, Injury Prevention, scoured the PharMetrics Claims Database containing detailed information about 61 million patients in more than 98 managed care plans in the US.
- The fracture rate was 76% higher among those prescribed selective serotonin reuptake inhibitors (SSRIs) 1 year after starting treatment
- 73% higher after 2 years of treatment
- 67% higher after 5 years.
The results have prompted the researchers to suggest that shorter treatment length may be preferable.
SSRIs have become the third most frequently prescribed class of drug in the US, the researchers say. The agents are often prescribed for nonpsychiatric disorders.
Large study population
For the study, the authors concentrated on the 137,031 women with no mental health issues and aged between 40 and 64 who started treatment with SSRIs between 1998 and 2010.
These women were compared with 236,294 in the same age group over the same period but prescribed H2 antagonists or proton pump inhibitors, typically for indigestion.
The SSRI drugs included citalopram, hyrdrobromide, escitalopram oxalate, fluoxetine hyrdrochloride, fluvoxamine maleate, paroxetine hydrochloride and sertraline hydrochloride.
Paroxetine is used in menopause at around a third of the dose used for psychiatric disorders, for the vasomotor menopausal symptoms above. It has a license for this indication from the US drug regulator.
The authors conclude:
"SSRIs appear to increase fracture risk among middle-aged women without psychiatric disorders, an effect sustained over time, suggesting that shorter duration of treatment may decrease [this]."
The authors discuss reasons for the increased risk, saying the finding is consistent with a biological hypothesis that fractures associated with SSRI use can be "at least partially attributed to antidepressant-related modulation of bone homeostasis in favor of osteoclastic activity."
In other words, antidepressants may alter bone turnover, shifting the balance from bone-strengthening to bone-thinning.
This may result in "lower bone mineral density and higher risks of fractures."